Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have retracted eardrums due to a head cold. Took ipatropium bromide nasal spray, mucinex-D. Valsalva hurts. Use heat pad?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2446 Questions
I have retracted eardrums due to a head cold. For the last two days I have taken prednisone, ipatropium bromide nasal spray, mucinex-D, and my right ear is STILL killing me. Right inside the ear drum and down into the eustachian tube. Valsalva hurts, it pops right away but then keeps on popping over and over on its own after that, and there is no relief. What else can I do? Any type of poultice? heat pad? Will aceteminophen or ibuprofen help?
Posted Tue, 22 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Use xylometazoline nasal drops or a spray such as Otrivin especially on the right side. Drops should be instilled along the lateral (side) wall of the nose, with the head thrown right back while lying down on a bed with a pillow under your shoulder. Alternatively you may use the drops in the 'Mecca' position. This is to ensure that the drops pass over the opening of the Eustachian Tube opening which is situated on the lateral wall of the nasopharynx.

2. Repeated steam inhalation through the nose and mouth for 10-15 min will help. Continue the rest of your medication. Ibuprofen will help. Take it after food. Avoid if you are asthmatic.

3. A Tympanogram (Impedance Audiogram) will help decide whether the middle ear pressures are abnormal, necessitating further intervention.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor